Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 112, NWS Nashville, TN

May 20, 2005Robertson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2005, 2:27 AM CDT for Robertson County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 2:27 AM CDT (07:27 UTC)
Expired
May 20, 2005, 3:00 AM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Robertson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:30 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 200727
SVROHX
TNC147-200800-
/O.NEW.KOHX.SV.W.0112.050520T0727Z-050520T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
227 AM CDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBERTSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SPRINGFIELD

* UNTIL 300 AM CDT

* AT 224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  SPRINGFIELD...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGFIELD BY 235 AM CDT
  CROSS PLAINS BY 255 AM CDT
  WHITE HOUSE BY 300 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3668 8705 3650 8708 3643 8668 3665 8653

$$

JAO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:20 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 20, 1:20 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
120 AM CDT FRI MAY 20 2005

.UPDATE...
CONVECTION STILL AFFECTING OUR NORTHEAST AND PLATEAU COUNTIES. WATCH
TO EXPIRE AT 2 AM. WE ARE WATCHING THE NEXT BATCH OF STORMS OVER
SOUTH IL AHEAD OF SIGNIFICANT SHORTWAVE. LOOKS GOOD FOR A BUSY
MORNING ACROSS THE AREA AND SPC IS CONSIDERING A NEW WATCH.
SHORTWAVE AND FRONT WILL MEET UP WITH CONTINUED MOIST AND UNSTABLE
AIR MASS. LOOK FOR INCREASED POPS FOR ALL AREAS IN UPDATED FORECASTS
ALONG WITH MENTION OF POSSIBLE SEVERE THROUGH FRIDAY. NEW SEVERE
WATCH WILL PROBABLY BE ISSUED SOON.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, May 19, 5:30 AM CDT, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 19 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-2011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE CENTER AND ITS ASSOCIATED COLD FRONT ARE EXPECTED
TO MOVE SOUTHEASTWARD TOWARD THE MIDSTATE THROUGH TONIGHT. EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A FEW
THUNDERSTORMS...MAINLY IN THE EXTREME WEST AND NORTHWEST SECTIONS
OF THE MIDSTATE...MAY CONTAIN DAMAGING WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL PASS THE MIDSTATE ON FRIDAY AND CONTINUE MOVING
SOUTHWARD ON FRIDAY NIGHT. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS...TAPERING OFF FRIDAY NIGHT. HIGH PRESSURE WILL PUSH
INTO THE AREA ON SATURDAY AND SUNDAY. ANOTHER COOL FRONT WILL PUSH
THROUGH THE AREA SUNDAY NIGHT WITH A SLIGHT CHANCE OF SHOWERS. NO
SIGNIFICANT WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE NEEDED THIS
AFTERNOON OR TONIGHT.

JLM

In the hours before

Local storm report, May 19, 11:07 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1107 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     9 W LAFAYETTE           36.52N 86.19W
05/19/2005                   MACON              TN   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED TREES DOWN IN THE WESTERN PART
            OF THE COUNTY. A TRANSFORMER WAS KNOCKED OUT.

&&

ORCHANIAN
Special weather statement, May 20, 12:11 AM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1211 AM CDT FRI MAY 20 2005

TNZ032-033-200540-
OVERTON-PUTNAM-
1211 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT...
STRONG THUNDERSTORMS CONTAINING PEA SIZE HAIL AND GUSTY WINDS
OF 40 MPH CAN BE EXPECTED THROUGH CENTRAL AND EASTERN PUTNAM COUNTY
AND SOUTHERN OVERTON COUNTY THROUGH 1240 AM. THE THUNDERSTORMS WERE
MOVING EAST SOUTHEAST AT 30 MPH.

END/ORCHANIAN
Special weather statement, May 20, 12:55 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1255 AM CDT FRI MAY 20 2005

TNZ066-200615-
CUMBERLAND-
1255 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT...
STRONG THUNDERSTORMS CONTAINING PEA SIZE HAIL AND GUSTY WINDS
OF 40 MPH CAN BE EXPECTED THROUGH CENTRAL AND SOUTHERN CUMBERLAND
COUNTY THROUGH 1:15 AM CDT. LOCALLY HEAVY RAINS OF ABOUT
THREE QUARTERS OF AN INCH PER HOUR CAN ALSO OCCUR. MOTORISTS
SHOULD SLOW DOWN DUE TO PONDING OF WATER ON ROAD WAYS TO
AVOID HYDROPLANING. THE THUNDERSTORMS WERE MOVING EAST SOUTHEAST AT
35 MPH.

END/ORCHANIAN
Special weather statement, May 20, 1:59 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
159 AM CDT FRI MAY 20 2005

TNZ066-200730-
CUMBERLAND-
159 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT...
STRONG THUNDERSTORMS CONTAINING PEA SIZE HAIL AND GUSTY WINDS
OF 40 MPH CAN BE EXPECTED THROUGH CENTRAL AND SOUTHERN CUMBERLAND
COUNTY THROUGH 1:15 AM CDT. LOCALLY HEAVY RAINS OF ABOUT
THREE QUARTERS OF AN INCH PER HOUR CAN ALSO OCCUR. MOTORISTS
SHOULD SLOW DOWN DUE TO PONDING OF WATER ON ROAD WAYS TO
AVOID HYDROPLANING. THE THUNDERSTORMS WERE MOVING EAST SOUTHEAST AT
35 MPH.

END/ORCHANIAN
Special weather statement, May 20, 2:07 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
207 AM CDT FRI MAY 20 2005

TNZ007-008-026>029-200800-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-TROUSDALE-WILSON-
207 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH UNTIL 9 AM CDT...
STRONG THUNDERSTORMS CONTAINING SMALL HAIL AND GUSTY WINDS
OF 40 MPH CAN BE EXPECTED THROUGH ROBERTSON AND SUMNER
COUNTIES. THESE CLUSTERS OF THUNDERSTORMS WILL SLIDE SOUTH AND
AFFECT CHEATHAM...DAVIDSON...WILSON AND TROUSDALE COUNTIES BY
3 AM CDT.

LOCALLY HEAVY RAINS OF ABOUT A HALF INCH PER HOUR CAN ALSO OCCUR.
MOTORISTS SHOULD SLOW DOWN DUE TO PONDING OF WATER ON ROAD WAYS TO
AVOID HYDROPLANING.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:31 PM CDTSevere Thunderstorm WarningOHXRobertson29 min
May 19, 10:33 PM CDTSevere Thunderstorm WarningOHXSumner27 min
May 19, 10:47 PM CDTSevere Thunderstorm WarningOHXMacon28 min
May 19, 11:12 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith33 min
May 19, 11:47 PM CDTSevere Thunderstorm WarningOHXDeKalb28 min
May 20, 1:02 AM CDTSevere Thunderstorm WarningOHXClay28 min
May 20, 5:11 AM CDTSevere Thunderstorm WarningOHXWilson34 min
May 20, 5:36 AM CDTSevere Thunderstorm WarningOHXBenton24 min
May 20, 6:27 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.